Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 62, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 21, 2020, 7:39 PM CDT for 4 counties in Wisconsin. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2020, 7:39 PM CDT (00:39 UTC)
- Expired
- Aug 21, 2020, 8:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Florence County, WI, Forest County, WI, Oneida County, WI, Vilas County, WI
The radar
The Marquette radar (KMQT), 118 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1889 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
591
WUUS53 KGRB 220039
SVRGRB
WIC037-041-085-125-220130-
/O.NEW.KGRB.SV.W.0062.200822T0039Z-200822T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
739 PM CDT Fri Aug 21 2020
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Forest County in northeastern Wisconsin...
Southeastern Vilas County in north central Wisconsin...
Southwestern Florence County in northeastern Wisconsin...
Northeastern Oneida County in north central Wisconsin...
* Until 830 PM CDT.
* At 739 PM CDT, severe thunderstorms were located along a line
extending from Phelps to 13 miles southwest of Headwaters
Wilderness, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Crandon, Phelps, Fern, Tipler, Popple River, Headwaters Wilderness,
Kentuck Lake Campground, North Otter Creek Natural Area, Three
Lakes and Laona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4587 8831 4572 8838 4572 8842 4563 8842
4548 8845 4564 8920 4609 8918
TIME...MOT...LOC 0039Z 295DEG 15KT 4607 8905 4567 8913
HAIL...0.75IN
WIND...60MPH
$$
Cooley2 follow-up statements
944
WWUS53 KGRB 220102
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
802 PM CDT Fri Aug 21 2020
WIC037-041-085-125-220130-
/O.CON.KGRB.SV.W.0062.000000T0000Z-200822T0130Z/
Forest WI-Vilas WI-Florence WI-Oneida WI-
802 PM CDT Fri Aug 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR FOREST...SOUTHEASTERN VILAS...SOUTHWESTERN FLORENCE AND
NORTHEASTERN ONEIDA COUNTIES...
At 801 PM CDT, severe thunderstorms were located along a line
extending from 10 miles south of Tipler to near Popple River to near
Headwaters Wilderness, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Crandon, Phelps, Fern, Tipler, Popple River, Headwaters Wilderness,
Kentuck Lake Campground, North Otter Creek Natural Area, Three Lakes
and Laona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4587 8831 4572 8838 4572 8842 4563 8842
4548 8845 4564 8920 4609 8918
TIME...MOT...LOC 0101Z 332DEG 16KT 4576 8859 4576 8877 4579 8901
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
Bersch263
WWUS53 KGRB 220130
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
830 PM CDT Fri Aug 21 2020
WIC037-041-085-125-220139-
/O.EXP.KGRB.SV.W.0062.000000T0000Z-200822T0130Z/
Forest WI-Vilas WI-Florence WI-Oneida WI-
830 PM CDT Fri Aug 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR FOREST...SOUTHEASTERN VILAS...
SOUTHWESTERN FLORENCE AND NORTHEASTERN ONEIDA COUNTIES WILL EXPIRE AT
830 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Green Bay.
LAT...LON 4587 8831 4572 8838 4572 8842 4563 8842
4548 8845 4564 8920 4609 8918
TIME...MOT...LOC 0129Z 295DEG 15KT 4571 8845 4571 8863 4574 8887
$$
BerschWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 7:02 PM CDT, 37 minutes earlier.
Area forecast discussion, Aug 21, 7:02 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 702 PM CDT Fri Aug 21 2020 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Saturday Issued at 330 PM CDT Fri Aug 21 2020 The main forecast issue remains the extent of precipitation for both tonight and Saturday as models continue to struggle with the current synoptic situation. The 19Z MSAS surface analysis showed a weak nearly-stationary boundary that stretched from northern MN east-southeast across Upper MI into northern Lower MI. A cold front was located over the eastern Dakotas. Radar mosaic indicated thunderstorms had developed west of Marquette in the vicinity of the boundary. Another stray storm was situated over far northwest WI. Main focus for precipitation is expected to be across northern WI tonight in the vicinity of aforementioned stationary front. As stronger WAA, moisture transport and weak low-level jet arrive later tonight, expect these features to interact with the front, thus higher pops placed across the north. There continues to be model dispute as to how far south this precipitation can get, but it appears that east-central WI would stay dry overnight, while there is a chance for showers/storms to reach central WI after midnight. Min temperatures tonight to be mainly in the lower to middle 60s. The approach of a mid-level shortwave trough into the western Great Lakes region should provide for a better chance of showers and thunderstorms on Saturday, however the location of the stationary front will play a large role in who sees this precipitation. Most short-term models actually lift the front north a bit, thus the higher chance of showers/storms would again be over northern WI. MLCAPES reach 1000-1500 J/KG, however bulk shear is very weak (< 20 knots). Therefore, the risk of severe storms appears minimal at best. This being said, a few pulse- type storms could become strong with small hail and gusty winds. There will be plenty of moisture available with dew points in the middle to upper 60s and PW values in the 1.25-1.50 inch range, thus locally heavy rainfall could accompany any thunderstorms. Max temperatures on Saturday to range from the upper 70s to lower 80s north, middle to upper 80s east-central WI. .LONG TERM...Saturday Night Through Friday Issued at 330 PM CDT Fri Aug 21 2020 Showers and thunderstorms will likely be ongoing Saturday evening along a stationary front located across northern and central Wisconsin. Although MUCAPEs will be on the order of 1 to 2 J/g during the evening hours, fairly weak bulk shear values around 20 knots should keep the severe weather threat fairly low. The activity is expected to decrease later in the evening and overnight with the loss of daytime heating, however, activity could still be ongoing through the period and into Sunday morning as several short waves track through the region. Additional activity is expected Sunday afternoon as the stationary front sinks south as a cold front with a quiet period expected later Sunday night into Monday morning. Despite decent MUCAPE values around 2 J/g, bulk shear will be fairly weak around 20 knots. Therefore only pulse strong storms are expected with this activity at best. The forecast into the early to middle part of next week appears uncertain as several shortwaves embedded in the flattened westerly flow bring the chance for showers and thunderstorms at times. The timing will be problematic given the lack of a significant low pressure system to grasp onto. Another question will be how hot it will get as the ECMWF indicated temperatures could soar to around 90 for much of the week as 850 mb temperatures rise into the lower 20s. The GFS is cooler with highs only in the middle 80s with cooler 850 mb temperatures in the upper teens. Overall it appears the summer like weather and above normal temperatures will continue through the middle of next week. A low pressure system will plunge a cold front through the area on Thursday, bringing an end the the hot and humid weather with highs only in the 70s by next Friday. Although it is too early to determine the threat for severe weather this far out, the abrupt change in airmass could be a concern for strong storms, especially if the timing lines up with peak heating. Model soundings indicate the main impediment will once again be fairly weak shear values. && .AVIATION...for 00Z TAF Issuance Issued at 655 PM CDT Fri Aug 21 2020 A nearly-stationary boundary over the northern Great Lakes region will be the focus for scattered showers/thunderstorms from late through Saturday. Main issue is how far south any of the precipitation can make it tonight. Expect most TAF sites to remain VFR tonight with only the RHI site going to MVFR conditions, especially after midnight under any of the showers or storms. An approaching mid-level shortwave trough on Saturday is expected to generate more precipitation, mainly across northern WI again where the frontal boundary to reside. Any precipitation would lower vsbys/cigs into the MVFR range. Additional thunderstorm development will likely occur late Saturday afternoon into Saturday evening as the front begins to shift southeastward. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kallas LONG TERM......Kurimski AVIATION.......Cooley
Hazardous weather outlook, Aug 21, 2:27 PM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 227 PM CDT Fri Aug 21 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 227 PM CDT Fri Aug 21 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Thunderstorms are possible at times across northern Wisconsin. While widespread severe weather is not expected, the strongest storms could produce gusty winds and hail. There is a slight chance of thunderstorms into central Wisconsin after midnight. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorms are possible at times from Saturday through Sunday. While widespread severe weather is not expected, the strongest storms could produce gusty winds, hail and heavy rain. Thunderstorms are possible at times again next week, but it is too early to determine if they will be severe. .SPOTTER INFORMATION STATEMENT... Although formal spotter activation will likely not be needed, spotters are requested to forward any reports of gusty winds or hail to the National Weather Service in Green Bay. LMZ521-522-541>543-221930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 227 PM CDT Fri Aug 21 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms tonight north of Sturgeon Bay. which may pose a hazard to boaters. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorms are also possible at times from Saturday through Sunday, and at times next week, which may pose a hazard to boaters. Kallas/Kurimski
In the hours before
Special weather statement, Aug 21, 5:39 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Green Bay WI
539 PM CDT Fri Aug 21 2020
WIZ013-212330-
Northern Marinette County WI-
539 PM CDT Fri Aug 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARINETTE COUNTY UNTIL
630 PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pembine, or 19 miles south of Kingsford, moving southeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pembine, Wausaukee, Amberg, Beecher and Cedarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4566 8800 4553 8780 4550 8779 4547 8781
4544 8786 4541 8785 4536 8789 4535 8788
4537 8787 4535 8786 4535 8783 4534 8785
4534 8787 4549 8817
TIME...MOT...LOC 2239Z 306DEG 18KT 4554 8798
CooleyLocal storm report, Aug 21, 6:12 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
612 PM CDT FRI AUG 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 1 E AMBERG 45.50N 87.98W
08/21/2020 E0.88 INCH MARINETTE WI PUBLIC
&&
KEITHCSpecial weather statement, Aug 21, 6:29 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Green Bay WI
629 PM CDT Fri Aug 21 2020
WIZ013-073-220015-
Southern Marinette County WI-Northern Marinette County WI-
629 PM CDT Fri Aug 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARINETTE COUNTY UNTIL
715 PM CDT...
At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wausaukee, or 20 miles northwest of Menominee, moving southeast at 20
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wausaukee and Mcallister.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4532 8766 4529 8769 4522 8772 4520 8775
4535 8799 4550 8784 4547 8780 4544 8786
4541 8785 4538 8788 4535 8789 4535 8788
4537 8787 4534 8785 4535 8782 4535 8775
4539 8769 4535 8765
TIME...MOT...LOC 2328Z 306DEG 18KT 4538 8783
CooleySpecial weather statement, Aug 21, 6:36 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
636 PM CDT Fri Aug 21 2020
WIZ005-220015-
Vilas WI-
636 PM CDT Fri Aug 21 2020
...SPECIAL WEATHER STATEMENT...
At 634 PM CDT, Doppler radar was tracking a a cluster of strong
thunderstorms across Vilas County, moving east at 35 mph.
Pea size hail, winds in excess of 30 mph and heavy downpours will be
possible with these storms.
Locations impacted include...
Eagle River, Lac Du Flambeau, Phelps, Boulder Junction, Winchester,
Kentuck Lake Campground, Border Lakes Natural Area, Johnson Lake
Barrens Natural Area, Rice Creek Natural Area and Arbor Vitae.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4614 8909 4607 8893 4598 8893 4598 8905
4590 8905 4590 8918 4586 8918 4586 8930
4590 8930 4590 9004 4598 9005 4598 8993
4630 8993
TIME...MOT...LOC 2334Z 282DEG 31KT 4609 8963
CooleySpecial weather statement, Aug 21, 7:01 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Green Bay WI
701 PM CDT Fri Aug 21 2020
WIZ005-011-220045-
Vilas WI-Forest WI-
701 PM CDT Fri Aug 21 2020
...SPECIAL WEATHER STATEMENT...
At 700 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Headwaters Wilderness, or 12 miles southeast of
Eagle River, moving east at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Popple River, Headwaters Wilderness, Kentuck Lake Campground, Alvin,
Luna-White Deer Campground, Franklin Lake Campground, Popple River
Headwaters Natural Area, Bastile Lake Natural Area, Anvil Lake
Campground and Scott Lake-Shelp Lake Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4609 8896 4602 8882 4603 8878 4602 8878
4603 8877 4602 8876 4603 8873 4601 8872
4602 8869 4598 8868 4598 8867 4576 8868
4575 8905 4589 8905 4590 8908 4610 8906
TIME...MOT...LOC 0000Z 263DEG 22KT 4585 8902
CooleyLocal storm report, Aug 21, 7:14 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
714 PM CDT FRI AUG 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 4 ESE NIAGARA 45.75N 87.92W
08/21/2020 E0.88 INCH MARINETTE WI PUBLIC
TIME ESTIMATED.
&&
HYKINThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:01 PM CDT | Special Weather Statement | GRB | Forest | 44 min |
| Aug 21, 8:29 PM CDT | Special Weather Statement | GRB | Florence, Forest | 46 min |
| Aug 21, 9:15 PM CDT | Special Weather Statement | GRB | Forest, Marinette | 45 min |
| Aug 22, 2:31 PM CDT | Special Weather Statement | GRB | Forest, Langlade, Menominee, Shawano, Waupaca | 59 min |
| Aug 22, 3:30 PM CDT | Special Weather Statement | GRB | Florence, Forest, Menominee, Oconto | 60 min |
| Aug 22, 5:05 PM CDT | Special Weather Statement | GRB | Marinette | 25 min |
| Aug 22, 5:20 PM CDT | Special Weather Statement | GRB | Door, Kewaunee | 40 min |
| Aug 22, 5:46 PM CDT | Special Weather Statement | GRB | Manitowoc | 44 min |
| Aug 22, 6:05 PM CDT | Special Weather Statement | GRB | Door, Kewaunee | 40 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.